Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 6, 2009, 5:16 PM CDT for Clearwater County, Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2009, 5:16 PM CDT (22:16 UTC)
- Expired
- May 6, 2009, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Clearwater County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:21 PM CDT | HAIL 1 | 1 S Gonvick, MN | ACCOMPANIED BY VERY HEAVY RAIN. |
| May 6, 5:50 PM CDT | HAIL 1 | 2 Ese Clearbrook, MN | |
| May 6, 5:53 PM CDT | HAIL 0.88 | 1 S Clearbrook, MN | PERSISTED FOR ALMOST A HALF HOUR WITH HEAVY RAIN. |
| May 6, 6:00 PM CDT | HAIL 0.75 | 6 E Clearbrook, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 062216 SVRFGF MNC029-062300- /O.NEW.KFGF.SV.W.0001.090506T2216Z-090506T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 516 PM CDT WED MAY 6 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA... * UNTIL 600 PM CDT * AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTH OF WEME...OR 34 MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GONVICK AT 525 PM CDT... CLEARBROOK AT 535 PM CDT... 7 MILES NORTH OF LEONARD AT 555 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. && LAT...LON 4787 9523 4759 9521 4759 9555 4778 9558 TIME...MOT...LOC 2216Z 250DEG 16KT 4769 9555 $$ KAISER
2 follow-up statements
000 WWUS53 KFGF 062230 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 530 PM CDT WED MAY 6 2009 MNC029-062300- /O.CON.KFGF.SV.W.0001.000000T0000Z-090506T2300Z/ CLEARWATER MN- 530 PM CDT WED MAY 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN CLEARWATER COUNTY... AT 528 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES WEST OF CLEARBROOK...OR 32 MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEARBROOK AND 7 MILES SOUTH OF BERNER BY 540 PM CDT... 6 MILES NORTHWEST OF LEONARD BY 600 PM CDT... DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4787 9523 4759 9521 4759 9555 4778 9558 TIME...MOT...LOC 2229Z 256DEG 10KT 4770 9549 $$ KAISER
000 WWUS53 KFGF 062249 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 549 PM CDT WED MAY 6 2009 MNC029-062300- /O.CON.KFGF.SV.W.0001.000000T0000Z-090506T2300Z/ CLEARWATER MN- 549 PM CDT WED MAY 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN CLEARWATER COUNTY... AT 546 PM CDT...THE STORM WAS LOCATED NEAR CLEARBROOK...OR 29 MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 10 MPH. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEONARD BY 600 PM CDT... DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4787 9523 4759 9521 4759 9555 4778 9558 TIME...MOT...LOC 2248Z 262DEG 11KT 4770 9540 $$ KAISER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:25 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 6, 2:25 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 225 PM CDT WED MAY 6 2009 .SHORT TERM... A VERY ACTIVE PACIFIC JET CONTINUES TO BRING SHORTWAVES THROUGH THE NORTHERN AND CENTRAL PLAINS. SFC LOW PRESSURE THIS AFTERNOON IS LOCATED NEAR CYQV IN SE SASKATCHEWAN...WITH MUCH COLDER AIR NORTH OF THE LOW AND ASSOCIATED COLD FRONT. THERE IS A BAND OF SHOWERS MOVING INTO THE EASTERN FORECAST AREA...AHEAD OF THE UPPER WAVE AND NEAR THE SFC TROUGH. MODELS ARE IN GOOD AGREEMENT OVERALL...WITH JUST A FEW MINOR TIMING DIFFERENCES. WILL FOLLOW THE CONSISTENT GFS FOR THE FORECAST DETAILS. FOR TONIGHT...DRIER WESTERLY WINDS WILL MOVE INTO THE REGION QUICKLY AFTER 03Z. THERE COULD BE SOME ISOLATED SHOWERS WITH SOME THUNDER MAINLY IN THE NORTH NEAR THE DEPARTING SHORTWAVE. TEMPS SHOULD ONCE AGAIN BE FAIRLY MILD WITH MIXING CONTINUING AHEAD OF THE COLD FRONT. ON THU...A COLD FRONT WILL PUSH THROUGH THE REGION BY AFTERNOON. THE COLDEST READINGS WILL BE IN THE FAR NORTH...AND BE WELL BELOW NORMAL HERE. FURTHER SOUTH...TEMPS WILL BE A BIT WARMER AND CLOSER TO SEASONAL LEVELS. THERE COULD BE A SPRINKLE OR TWO...BUT FOR NOW HAVE REMOVED PRECIP MENTION WITH THE MAIN FOCUS NORTH IN CANADA. FOR FRI/SAT...EXPECT TEMPERATURES WELL BELOW NORMAL ALONG WITH A CHANCE OF SHOWERS NORTH AND SOME THUNDER IN THE SOUTH FRIDAY AFTERNOON. THE REST OF THE PERIOD SHOULD REMAIN DRY...WITH THE THREAT FOR SOME SPRINKLES SATURDAY BUT FOR NOW WON/T MENTION. .LONG TERM... THE LONG TERM PERIOD LOOKS TO BEGIN WITH WEAK 500MB RIDGING OVER THE NORTHERN PLAINS...THEN STARTS TO TRANSITION BACK TO A MORE ACTIVE SOUTHWEST FLOW BY TUE/WED. WITH THE BRIEF RIDGING OVER THE FA ON SUNDAY WILL STAY WITH THE DRY FORECAST. HOWEVER...MORE MOISTURE AND INSTABILITY START TO MOVE BACK INTO THE REGION BY MONDAY...ESPECIALLY WEST OF THE RED RIVER VALLEY. HAVE KEPT SOME PCPN CHANCES ALONG AND WEST OF THE VALLEY AS A RESULT. THIS MOISTURE AND INSTABILITY AXIS DOES SLOWLY SHIFT EAST FOR TUE/WED WITH MORE WIDESPREAD PCPN CHANCES WITH IT. TEMPS FOR THE MOST PART LOOK TO STAY NEAR OR BELOW NORMAL. && .AVIATION... SFC TROUGH ROTATING THRU THE EASTERN RED RIVER VALLEY RIGHT NOW... BRINGING THE GUSTIER WEST/NW WINDS BEHIND IT. HAS NOT BEEN A LOT OF ADDITIONAL CUMULUS DEVELOPMENT SO FAR OUTSIDE THE BAND OF MID LEVEL CLOUDS THAT ACCOMPANY THE SFC BOUNDARY. COULD YET BE SOME MORE CU DEVELOPMENT AS THE COLD POOL MOVES OVERHEAD DURING PEAK HEATING. STUCK IN SOME SHOWERS IN THE KBJI TAF...BUT LEFT OUT EVERYWHERE ELSE. WOULD EXPECT WITH LOSS OF HEATING THIS EVENING THE CLOUDS SHOULD THIN OUT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/GODON
Hazardous weather outlook, May 6, 6:32 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 632 AM CDT WED MAY 6 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING. THE FAVORED LOCATION IS EXPECTED TO BE ALONG AND EAST OF A LINE FROM LANGDON TO GRAND FORKS AND PARK RAPIDS. ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. OVERLAND FLOODING WILL PERSIST ACROSS MAINLY THE SHEYENNE AND PORTIONS OF THE RED RIVER BASIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
In the hours before
Special weather statement, May 6, 4:44 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 444 PM CDT WED MAY 6 2009 MNZ015-016-062215- EAST POLK MN-NORTH CLEARWATER MN- 444 PM CDT WED MAY 6 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA AND EAST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... UNTIL 515 PM CDT AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WINDS UP TO 55 MPH. THE STORM WAS LOCATED NEAR OLGA...OR 38 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... GULLY AT 455 PM CDT...WEME AT 500 PM CDT...GONVICK AT 510 PM CDT... CLEARBROOK AT 515 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4788 9537 4767 9525 4756 9576 4773 9585 TIME...MOT...LOC 2144Z 249DEG 19KT 4768 9568 KAISER
Special weather statement, May 6, 5:14 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 514 PM CDT WED MAY 6 2009 MNZ015>017-062245- EAST POLK MN-NORTH CLEARWATER MN-SOUTH BELTRAMI MN- 514 PM CDT WED MAY 6 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA AND NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA AND EAST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... UNTIL 545 PM CDT AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WINDS UP TO 55 MPH. THE STORM WAS LOCATED 3 MILES NORTH OF WEME...OR 34 MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... GONVICK AT 525 PM CDT...CLEARBROOK AT 530 PM CDT...7 MILES NORTHWEST OF LEONARD AT 545 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4785 9519 4762 9513 4758 9566 4776 9571 TIME...MOT...LOC 2214Z 250DEG 16KT 4768 9555 KAISER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:44 PM CDT | Special Weather Statement | FGF | Clearwater | 31 min |
| May 6, 5:14 PM CDT | Special Weather Statement | FGF | Clearwater | 31 min |
| May 6, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.